skip to main content
DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Scaling exponents for ordered maxima

Abstract

We study extreme value statistics of multiple sequences of random variables. For each sequence with N variables, independently drawn from the same distribution, the running maximum is defined as the largest variable to date. We compare the running maxima of m independent sequences and investigate the probability SN that the maxima are perfectly ordered, that is, the running maximum of the first sequence is always larger than that of the second sequence, which is always larger than the running maximum of the third sequence, and so on. The probability SN is universal: it does not depend on the distribution from which the random variables are drawn. For two sequences, SN~N–1/2, and in general, the decay is algebraic, SN~N–σm, for large N. We analytically obtain the exponent σ3≅1.302931 as root of a transcendental equation. Moreover, the exponents σm grow with m, and we show that σm~m for large m.

Authors:
 [1];  [2];  [1]
  1. Los Alamos National Lab. (LANL), Los Alamos, NM (United States)
  2. Boston Univ., Boston, MA (United States); Univ. Paris-Saclay, Gif-sur-Yvette (France)
Publication Date:
Research Org.:
Los Alamos National Lab. (LANL), Los Alamos, NM (United States)
Sponsoring Org.:
USDOE
OSTI Identifier:
1239571
Alternate Identifier(s):
OSTI ID: 1234086
Report Number(s):
LA-UR-15-28155
Journal ID: ISSN 1539-3755; PLEEE8
Grant/Contract Number:  
AC52-06NA25396
Resource Type:
Accepted Manuscript
Journal Name:
Physical Review. E, Statistical, Nonlinear, and Soft Matter Physics
Additional Journal Information:
Journal Volume: 92; Journal Issue: 6; Journal ID: ISSN 1539-3755
Publisher:
American Physical Society (APS)
Country of Publication:
United States
Language:
English
Subject:
97 MATHEMATICS AND COMPUTING; extreme-value statistics

Citation Formats

Ben-Naim, E., Krapivsky, P. L., and Lemons, N. W. Scaling exponents for ordered maxima. United States: N. p., 2015. Web. https://doi.org/10.1103/PhysRevE.92.062139.
Ben-Naim, E., Krapivsky, P. L., & Lemons, N. W. Scaling exponents for ordered maxima. United States. https://doi.org/10.1103/PhysRevE.92.062139
Ben-Naim, E., Krapivsky, P. L., and Lemons, N. W. Tue . "Scaling exponents for ordered maxima". United States. https://doi.org/10.1103/PhysRevE.92.062139. https://www.osti.gov/servlets/purl/1239571.
@article{osti_1239571,
title = {Scaling exponents for ordered maxima},
author = {Ben-Naim, E. and Krapivsky, P. L. and Lemons, N. W.},
abstractNote = {We study extreme value statistics of multiple sequences of random variables. For each sequence with N variables, independently drawn from the same distribution, the running maximum is defined as the largest variable to date. We compare the running maxima of m independent sequences and investigate the probability SN that the maxima are perfectly ordered, that is, the running maximum of the first sequence is always larger than that of the second sequence, which is always larger than the running maximum of the third sequence, and so on. The probability SN is universal: it does not depend on the distribution from which the random variables are drawn. For two sequences, SN~N–1/2, and in general, the decay is algebraic, SN~N–σm, for large N. We analytically obtain the exponent σ3≅1.302931 as root of a transcendental equation. Moreover, the exponents σm grow with m, and we show that σm~m for large m.},
doi = {10.1103/PhysRevE.92.062139},
journal = {Physical Review. E, Statistical, Nonlinear, and Soft Matter Physics},
number = 6,
volume = 92,
place = {United States},
year = {2015},
month = {12}
}

Journal Article:

Citation Metrics:
Cited by: 2 works
Citation information provided by
Web of Science

Save / Share:

Works referenced in this record:

Role of global warming on the statistics of record-breaking temperatures
journal, December 2006


Statistical properties of record-breaking temperatures
journal, December 2010


Record occurrence and record values in daily and monthly temperatures
journal, February 2013


Frequency of record-breaking floods in the United States
journal, June 2001

  • Vogel, Richard M.; Zafirakou-Koulouris, Antigoni; Matalas, Nicholas C.
  • Water Resources Research, Vol. 37, Issue 6
  • DOI: 10.1029/2001WR900019

Emergence of patterns in random processes. II. Stochastic structure in random events
journal, June 2014


Record-breaking avalanches in driven threshold systems
journal, May 2013


Detecting human influence on extreme temperatures in China: HUMAN INFLUENCE ON EXTREME TEMPERATURES
journal, March 2013

  • Wen, Qiuzi Han; Zhang, Xuebin; Xu, Ying
  • Geophysical Research Letters, Vol. 40, Issue 6
  • DOI: 10.1002/grl.50285

Record statistics for biased random walks, with an application to financial data
journal, May 2011


Nontrivial Exponent for Simple Diffusion
journal, September 1996


Persistent Spins in the Linear Diffusion Approximation of Phase Ordering and Zeros of Stationary Gaussian Processes
journal, September 1996


Persistence and first-passage properties in nonequilibrium systems
journal, June 2013


Statistics of superior records
journal, August 2013


Scaling exponent for incremental records
journal, October 2013


Persistence of random walk records
journal, June 2014


Slow Kinetics of Brownian Maxima
journal, July 2014


From Markovian to non-Markovian persistence exponents
journal, February 2015


On the fluctuations of sums of random variables
journal, December 1953


Universal first-passage properties of discrete-time random walks and Lévy flights on a line: Statistics of the global maximum and records
journal, October 2010


Walks, walls, wetting, and melting
journal, March 1984

  • Fisher, Michael E.
  • Journal of Statistical Physics, Vol. 34, Issue 5-6
  • DOI: 10.1007/BF01009436

Commensurate melting, domain walls, and dislocations
journal, January 1984


Brownian motion in a Weyl chamber, non-colliding particles, and random matrices
journal, April 1999


Kinetics of a diffusive capture process: lamb besieged by a pride of lions
journal, September 1996


Ordering of random walks: the leader and the laggard
journal, February 2003

  • ben-Avraham, D.; Johnson, B. M.; Monaco, C. A.
  • Journal of Physics A: Mathematical and General, Vol. 36, Issue 7
  • DOI: 10.1088/0305-4470/36/7/301

Kinetics of first passage in a cone
journal, November 2010


First-passage exponents of multiple random walks
journal, November 2010


Density relaxation in a vibrated granular material
journal, May 1995

  • Knight, James B.; Fandrich, Christopher G.; Lau, Chun Ning
  • Physical Review E, Vol. 51, Issue 5
  • DOI: 10.1103/PhysRevE.51.3957

Random Packings of Frictionless Particles
journal, January 2002


Geometrical structure of disordered sphere packings
journal, June 2005


    Works referencing / citing this record:

    Record statistics of a strongly correlated time series: random walks and Lévy flights
    journal, July 2017

    • Godrèche, Claude; Majumdar, Satya N.; Schehr, Grégory
    • Journal of Physics A: Mathematical and Theoretical, Vol. 50, Issue 33
    • DOI: 10.1088/1751-8121/aa71c1